Dilaudid Overdose | Symptoms & Treatment
Dilaudid is an opioid drug used for pain relief. However, Dilaudid abuse can increase the risk of opioid overdose. Those suffering from a Dilaudid overdose may experience life-threatening symptoms like respiratory depression and require immediate treatment.
Dilaudid (the brand name for hydromorphone) is a central nervous system (CNS) opioid agonist and Schedule II controlled substance. This opioid drug can be habit-forming and may lead to psychological or physical dependence.
Although Dilaudid is used for pain management in those suffering from moderate to severe pain, it can create life-threatening health problems when abused.
Hydromomphone binds to opioid receptors in the body and brain, creating a sedative effect that can increase the risk of addiction. Those who participate in risky opioid use may experience a fatal overdose due to the potency of Dilaudid.
Symptoms Of A Dilaudid Overdose
Dilaudid abuse can increase the severity of common side effects like sedation, lightheadedness, constipation, and drowsiness.
In addition to these side effects, an overdose of hydromorphone can exhibit life-threatening symptoms. According to the United States Food and Drug Administration (FDA), opioid overdose symptoms can include:
- low blood pressure
- low heart rate
- muscle weakness
- constricted pupils
- breathing problems including respiratory depression
- clammy skin or cold to the touch
- loss of consciousness
Substances That Increase The Risk Of Dilaudid Overdose
Certain drugs should be avoided when Dilaudid is taken. Speak with your healthcare provider before combining medications. Mixing Dilaudid with other substances can increase the risk of overdose.
Do not take Dilaudid alongside benzodiazepines and alcohol as well as other opioid analgesics such as:
Dilaudid Overdose Treatment
If you suspect an opioid overdose has taken place, treatment must start right away.
Take Immediate Action
Treatment for Dilaudid toxicity must occur swiftly without any time to waste. If an overdose is expected, contact 911 immediately. The person suffering from a Dilaudid overdose will likely require urgent medical assistance from healthcare professionals.
Once taken to the emergency department at a hospital, a physician may administer naloxone (Narcan), a potentially life-saving drug used to help reverse the effects of an opioid overdose. First responders or loved ones may also have access to naloxone.
If the medication is successful, doctors will monitor your vital signs while you continue to recover from the overdose. You may receive IV fluids if you are dehydrated or in need of extra forms of immediate treatment.
Once discharged from the hospital, your prescribing doctor may recommend further treatment called aftercare depending on the severity of your drug abuse.
Hydromorphone Addiction Treatment
If you or a loved one are struggling with Dilaudid use, consider finding a substance abuse treatment center and participating in a specialized program for opioid use disorder.
If someone with Dilaudid addiction stops using “cold turkey,” they may experience withdrawal symptoms that can lead to an increased risk of relapse and overdose. To monitor withdrawal, a medical detox program may be recommended.
This short-term process addresses physical dependence and withdrawal to stabilize both the body and mind and prepare patients for addiction treatment.
One of the more effective treatment options for hydromorphone addiction is medication-assisted treatment (MAT). With MAT, you receive an FDA-approved medication along with behavioral therapy and counseling to address both the mental and physical aspects of opioid drug use.
At a residential treatment center in Ohio, you can receive 24/7 care from healthcare workers who assist you within a strict daily schedule. You receive substance use disorder treatment in a comfortable environment with access to clinical professionals and peers.
To learn about our inpatient treatment program, which includes medical detox and MAT, please contact Ohio Recovery Center today.
- Drug Enforcement Administration — Hydromorphone https://www.deadiversion.usdoj.gov/drug_chem_info/hydromorphone.pdf
- Food and Drug Administration — Dilaudid https://www.accessdata.fda.gov/drugsatfda_docs/label/2007/019892s015lbl.pdf
- National Library of Medicine: MedlinePlus — Hydromorphone Overdose https://medlineplus.gov/ency/article/002633.htm